Stopping Bisphosphonates May Reduce Femur Fracture Risk

Stopping bisphosphonates, a class of osteoporosis drugs that builds bone, could reduce risks for femur fracture by half, according to growing research. The rare, but serious, thigh bone fracture, known as atypical femur fracture, has been linked to oral bisphosphonates like Fosamax, Reclast, Actonel, and Boniva, which are taken by over 5 million people annually.

More and more, research supports a link between atypical fractures of the femur, generally without trauma, and bisphosphonate use, said Medical Xpress. The drugs are prescribed to improve bone density and minimize osteoporosis-related bone fracture. The risk for atypical fractures of the femur—1 in 1,000 after six years of treatment—can be significantly lowered by discontinuing bisphosphonates, according to research just presented at the 2012 Annual Meeting of the American Academy of Orthopaedic Surgeons (AAOS), said Medical Xpress.

Researchers believe bisphosphonates may suppress the body’s natural remodeling process in which old bone tissue is replaced with new, healthy tissue. In some cases, explained Medical Xpress, this suppression can lead to brittle bones susceptible to atypical fractures, specifically in the femur. Findings were the result of femur fracture data reviewed January 1, 2007 – December 31, 2009, said Medical Xpress. Patients were older than age 45 and enrolled in a large California HMO. Of those, 126 patients with an atypical femur fracture reportedly took bisphosphonates prior to their fracture.

Atypical femur fractures can happen with no or very little impact to the thigh and can happen in both thighs in one patient. Signs of this type of fracture can include a dull, aching pain in the thigh, hip, or groin. A partial fracture can become a complete fracture in weeks or months.

In patients who continued taking the medication, research revealed the incidence of a second atypical femur fracture in the other thigh to 53.9% in patients taking bisphosphonates for three or more years after their initial fracture, versus 19.3% in patients who had discontinued bisphosphonates, said Medical Xpress.

In all, the incidence of atypical femur fractures was decreased by 65.6% when bisphosphonates were ceased within a year of the first fracture. “The risk of a contralateral atypical femur fracture (on the opposite side) increases over time if the bisphosphonates are continued,” lead investigator Richard Dell, MD, a researcher in the Department of Orthopaedics at Kaiser Permanente told Medical Xpress. “Based on these observations, we recommend discontinuing bisphosphonate use as soon as possible after the initial atypical femur fracture has occurred.”

Dr. Dell recommended ongoing patient evaluation, through X-ray or MRI, given their risk for subsequent, atypical femur fracture on the other femur. Also, said Medical Xpress, the study researchers recommend that patients at increased risk for other fractures should use an alternative osteoporosis medication.

We recently wrote that Health Canada issued an updated warning about atypical femur fracture linked to bisphosphonates. Product information for brand name bisphosphonates was updated to include new warnings and precautions, including signs of possible atypical femur fracture. Updates to the labels for generic drugs will follow, said Health Canada.

In 2005, the U.S. Food & Drug Administration (FDA) ordered that the labels for bisphosphonates be updated to include warnings about osteonecrosis of the jaw, a condition also known as dead jaw syndrome. Also, last year, warnings were added to the “Warnings and Precautions” section regarding their association with atypical femur fractures. The FDA is currently reviewing a possible link between bisphosphonates and esophageal cancer.

This entry was posted in Bisphosphonates, Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.